You are here:

Oncology (General Cancer)/Taking of Combined Oral Contraceptive Pills

Advertisement


Question
Whether for getting regular periods(The patient suffers from Poly Cyst Ovarian Syndrome)taking Combined Oral Contraceptive Pills is safe.And A) how long it should be continued AT A STRETCH(IMPORTANT)
B)Possible side effects like headache/vomiting/drowsiness etc
C)Whether long time taking may lead to Cancer.

Answer
This is not my area of expertise.  However, in general the combined pill is safe, safer than many over the counter drugs.  I couldn't answer "A" at all.  In general I think you could take these indefinitely, but I don't know what a gynecologist might answer.  As for the side effects, most people don't get serious side effects, and those that do, they tend to go away when you stop the pill.  I don't think headache, vomiting, or drowsiness would be expected.  The cancer risk of oral contraceptives, especially the modern ones, is very low, and some kinds of cancer may be reduced in risk, like ovarian cancer.  hope this helps.  

Oncology (General Cancer)

All Answers


Answers by Expert:


Ask Experts

Volunteer


Donald Higby, M.D.

Expertise

I can answer almost all questions related to the treatment and natural course of most kinds of cancer, especially cancers of prostate, colon, lung and breast.

Experience

I have been a practicing medical oncologist for 36 years, and have been chief of service at a major medical center for 25 years. I've also done research in cancer treatments.

Organizations
American Society of Clinical Oncology

Publications
New England Journal of Medicine American Journal of Medicine Journal of the American Society of Clinical Oncology Hematology Transfusion Medicine

Education/Credentials
MD, Stanford University Internal Medicine residency, St. Louis University School of Medicine, St. Louis, MO Medical Oncology Fellowship, Roswell Park Cancer Institute, Buffalo, NY

Awards and Honors
America's Best Physicians, last 14 years

©2016 About.com. All rights reserved.